Virginia, 2014Dense Fog in Virginia, August 4, 2014
August 4, 2014 · NWS LWX · 8 events in 8 counties and zones
A surface trough was located across the area. Clearing occurred overnight and dense fog formed across a saturated ground.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was located across the area. Clearing occurred overnight and dense fog formed across a saturated ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 2:48 AM EST, 7 minutes earlier.
Area forecast discussion, Aug 4, 2:48 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 AM EDT MON AUG 4 2014
.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN OVER THE MID-ATLANTIC REGION THROUGH
TUESDAY. A WEAK COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY
AND HIGH PRESSURE WILL BUILD IN FOR LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS HAVE DISSIPATED EARLY THIS MORNING ACROSS THE CWA...BUT
AREAS THAT HAVE CLEARED OUT WILL BE VULNERABLE FOR FOG FORMATION.
ALREADY HAVE LOW VISIBILITIES IN FOG ACROSS NORTHERN MARYLAND...AND
THIS WILL LIKELY EXPAND FURTHER SOUTH INTO CENTRAL MARYLAND AND
EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...MAYBE EVEN NORTHERN
VIRGINIA. LOCAL DENSE FOG MAY OCCUR AND SPS HAS BEEN ISSUED.
FOG DIMINISHES WITHIN AN HOUR OR TWO AFTER SUNRISE. LATEST MODELS
SUGGEST MUCH OF THE CWA WILL BE DRY TODAY UNDER A MIX OF SUN AND
CLOUDS. COASTAL FRONT HAS MOVED A LITTLE FURTHER EAST...AND CAN/T
RULE OUT A FEW SHOWERS CLIPPING SOUTHERN MARYLAND THIS AFTERNOON BUT
THE REST OF THE CWA SHOULD BE FAR ENOUGH AWAY TO BE SPARED FROM
SHOWERS.
FOLLOWED A BLEND OF BIAS CORRECTED ADJMAV/SREFS FOR MAXIMA
TODAY...WITH MAXIMA GETTING CLOSER TO NORMAL FOR EARLY AUGUST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
WEAK SURFACE HIGH WILL BE LOCATED OVER THE CWA TONIGHT. IF CLOUDS
ARE KEPT TO A MINIMUM...THEN PATCHY FOG WILL LIKELY DEVELOP AGAIN
OVERNIGHT.
CLOUDS SHOULD INCREASE FOR TUESDAY AS MODELS SHOW AN APPROACHING
SHORTWAVE TROUGH. THIS MAY ALSO LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS FOR THE AFTERNOON /PARTICULARLY NEAR THE HIGHER
ELEVATIONS/ BUT WITH WEAK INSTABILITY/SHEAR SEVERE WEATHER IS NOT
EXPECTED ATTM.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
CYCLONIC FLOW ALOFT PERSISTS FOR THE REST OF THE WORK WEEK. A
COASTAL FRONT WILL BE OFF THE EAST COAST WHILE TS BERTHA MOVES
EASTWARD AND TOWARDS THE CENTRAL ATLANTIC BASIN. HIGH PRESSURE WILL
PERSIST ACROSS THE REGION TUESDAY EVENING AND INTO WEDNESDAY. A FEW SHOWERS
AND THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY EVENING AS WANING
CONVECTION FROM AFTERNOON HEATING ACROSS THE TERRAIN MOVES EASTWARD.
A SIMILAR SETUP WILL OCCUR WEDNESDAY AS WEAK IMPULSES MOVE IN THE
CYCLONIC FLOW ALOFT AND TERRAIN CIRCULATIONS PRODUCE SHOWERS AND
THUNDERSTORMS. ACTIVITY WILL MOVE EASTWARD THROUGHOUT THE DAY BUT
ACTIVITY SHOULD BE SUB SEVERE. DEWPTS WILL BE AROUND 60 DEG AND
INSTABILITY IS WEAK. FCST TEMPS ARE EXPECTED TO BE AROUND OR
SLIGHTLY ABOVE NORMAL MID WEEK.
A TROUGH AXIS WILL CROSS THE REGION THURSDAY AND NRLY WINDS WILL
PUSH THE COASTAL FRONT FURTHER SOUTH. DRY CONDITIONS ARE EXPECTED
THURSDAY AND FRIDAY AS HIGH PRESSURE MOVES INTO THE REGION. HIGH
PRESSURE MOVES OFF THE COAST SATURDAY AND HUMIDITY WILL INCREASE AS
SRLY FLOW BEGINS. AT THIS TIME...SHOWERS AND THUNDERSTORMS SHOULD
STAY CONFINED SW VA. FCST TEMPS ARE EXPECTED TO BE AROUND NORMAL
NEXT WEEKEND.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
LOW VIS EXPECTED IN FOG AT MRB THROUGH 12Z-13Z. MAY SEE A PERIOD
OF MVFR VIS AT IAD/BWI...BUT CONFIDENCE LOW DUE TO LINGERING MID
CLOUDS OVERHEAD. AFTER FOG CONCERNS...VFR EXPECTED TO PREVAIL
TODAY WITH ANY SHOWERS LIKELY REMAINING AWAY FROM THE TERMINALS.
MAY HAVE SOME FOG FORMATION AGAIN LATE TONIGHT. CHANCE OF
THUNDERSTORMS WITH A SHORTWAVE TUESDAY AFTERNOON.
SHRA AND TSRA IS POSSIBLE WEDNESDAY AS A UPPER LEVEL TROUGH MOVES
OVER THE MID-ATLANTIC. NRLY FLOW WILL MOVE INTO THE REGION FOR THE
END OF THE WEEK. VFR CONDITIONS EXPECTED.
&&
.MARINE...
FRONT REMAINS OFFSHORE THROUGH TUESDAY. WEAK GRADIENT PREVAILS AND
THUS EXPECT WINDS TO GENERALLY REMAIN 10 KT OR LESS THROUGH THEN.
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND MAY
LEAD TO GUSTY WINDS ACROSS THE WATERS. NRLY WINDS EXPECTED THROUGH
THE END OF THE WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BPP/HAS
NEAR TERM...BPP
SHORT TERM...HAS
LONG TERM...HAS
AVIATION...BPP/HAS
MARINE...BPP/HAS
Hazardous weather outlook, Aug 4, 12:07 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT MON AUG 4 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
107 AM EDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
107 AM EDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 9:06 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EDT SUN AUG 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL OWINGS MILLS 39.41N 76.79W
08/03/2014 E0.88 INCH BALTIMORE MD PUBLIC
NICKEL SIZE HAIL ON I-795 NEAR OWINGS MILLS... MD
&&
EVENT NUMBER LWX1400912
KLWSpecial weather statement, Aug 4, 2:09 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 AM EDT MON AUG 4 2014
MDZ003>007-009>011-WVZ051>053-041200-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-
MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-MORGAN-BERKELEY-JEFFERSON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...MARTINSBURG...CHARLES TOWN
309 AM EDT MON AUG 4 2014
...PATCHY DENSE FOG FOR THE MORNING COMMUTE...
AREAS OF FOG WILL AFFECT NORTH CENTRAL MARYLAND AND PORTIONS OF THE
EASTERN PANHANDLE OF WEST VIRGINIA THIS MORNING. VISIBILITIES
WILL BE LOCALLY REDUCED TO AROUND ONE QUARTER MILE AT
TIMES...MAKING FOR HAZARDOUS TRAVEL CONDITIONS. THE FOG SHOULD
LIFT BETWEEN 7 AM AND 8 AM.
MOTORISTS...INCLUDING THOSE TRAVELING ON INTERSTATE 70...
INTERSTATE 83...AND INTERSTATE 81...SHOULD BE PREPARED FOR SUDDEN
DROPS IN VISIBILITY. REDUCE YOUR SPEED...AND USE LOW BEAM
HEADLIGHTS SO THAT YOU CAN BEEN SEEN.
Dense Fog, Southern Fauquier
- When
- August 4, 2:55 AM EST to 7:35 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Warrenton Airport.
Dense Fog, Culpeper
- When
- August 4, 3:15 AM EST to 6:15 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Culpeper Airport.
Dense Fog, Northern Fauquier
- When
- August 4, 3:15 AM EST to 6:45 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Madison
- When
- August 4, 3:35 AM EST to 6:25 AM EST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Rappahannock
- When
- August 4, 3:35 AM EST to 6:45 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- AWOS
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Prince William
- When
- August 4, 3:35 AM EST to 6:45 AM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Visibilities of a quarter mile or less were measured at Manassas Airport.
Dense Fog, Greene
- When
- August 4, 3:50 AM EST to 6:50 AM EST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Page
- When
- August 4, 4:15 AM EST to 7:35 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Luray Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, August 4, 20141 death · 1 injured · 1 event
- Rip Current in New Jersey, August 4, 20141 death · 1 event
- Lightning Strike in Minnesota, August 4, 2014$1.5 million · 1 event
- Flash Flood and Flooding in Illinois, August 4, 2014$150,000 · 3 events
- Flash Flooding and Hail in Colorado, August 4, 2014$70,000 · 1 in hail · 6 events
- Hail in North Dakota, August 4, 2014$50,000 · 0.75 in hail · 1 event
- Flash Flood and Flood in Wisconsin, August 4, 2014$37,000 · 0.88 in hail · 4 events
- Flash Flood in Florida, August 4, 2014$40,000 · 1 event
- Hail and Damaging Wind in Illinois, August 4, 2014$30,000 · 1 in hail · 3 events
- Flash Flood in New Mexico, August 4, 2014$15,000 · 1 event
- Dense Fog in Minnesota, August 4 to 5, 20141 injured · $2,000 · 1 event
- Flash Flooding and Lightning Strike in New Mexico, August 4, 2014$6,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540167, 540164, 540166, 540162, 540163, 540165, 540169, 540168.